The Recovery Research Network Homepage
Free Narcan Distribution and Overdose Training| Opioid Overdose Rescue | TRRNF

Narcan Distribution and Overdose Training

TRRNF distributes Narcan free of charge. Training is required to receive Narcan, and is also free. Find an upcoming Narcan training session and register to attend to receive your free Narcan Kit.

Narcan, also known as naloxone, blocks the action of opioids and is used for the reversal of opioid overdose.

What is naloxone

Available as an injection or nasal spray, naloxone works by blocking or reversing the effects of opioids.

Given the rapid rise of opioid overdoses, many state governments have responded by allowing local pharmacies to dispense naloxone without a written prescription. This helps caregivers, concerned loved ones, first responders and patients get naloxone more easily.

We support the opportunity to provide naloxone to those who would benefit from having it on hand during an emergency.

Where to get naloxone

As of July 2018, Naloxone can be purchased in a pharmacy without a prescription in all states except Nebraska.

If you would like to purchase naloxone, you can simply go to your nearest pharmacy and ask the pharmacist or another member of the pharmacy team. Most pharmacies have standing orders to ensure they always have naloxone in stock at all times.

TRRNF provides free opioid overdose rescue medication kits (Narcan Nasal Spray) to the community. We also provide free training on how to recognize the signs of an accidental opioid overdose and how to administer Narcan nasal spray to someone who has overdosed.

We have partnered with Atlantis Pharmacy to distribute these kits. See our event calendar for our regular monthly training session and register to attend an upcoming training session to receive your free narcan kit. Call our office if you have any questions about our Narcan Distribution Program, or send us a message and we will respond as soon as possible.

Put your naloxone rescue kit in an easily accessible place and tell your family and friends where it is, and make sure everyone knows how to use it. If you receive one of our free kits, we will provide you with training at that time.

How to use naloxone to treat someone with an overdose

Step 1. Recognize the overdose.

During an overdose, opioids suppress the body's urge to breathe. If someone is not responsive and not breathing or appears to be struggling to breathe, quickly verify that the person is not able to respond by calling their name and rubbing your knuckles firmly in the middle of his or her chest. If there's still no response, he or she could be experiencing an overdose.


Signs of Overdose:

  • Does not wake up in response to voice or chest rub
  • Breathing very slow, labored or stopped
  • Lips and fingernails turning blue
  • Pupils are very small
  • Slow pulse
  • Gurgling, choking or snoring sounds

If any of these signs are present (not all will be present) proceed to step 2 immediately.

Step 2. Call 9-1-1 to request emergency medical assistance.

After identifying an overdose, get help immediately. Call 9-1-1. Let them know the person is unresponsive and not breathing or struggling to breathe and that you suspect an opioid overdose. Give a clear address and location.

Step 3: Give rescue breaths.

Supporting the person's breathing is vital for their survival. Nasal naloxone will be able to enter the lungs and may not work if the person is not getting air into their lungs.


Rescue breathing consists of the following steps:

  • Make sure nothing is in the person's mouth that is blocking breathing.
  • Place one hand on the person's chin and tilt head back. Pinch his or her nose closed with the other hand.
  • Administer 2 slow breaths and look for the person's chest to rise.
  • Continue administering 1 breath every 5 seconds until the person starts breathing on his or her own.
  • If the person is still unresponsive after repeating for 30 seconds, you can give naloxone.

Step 4: Give naloxone.


Key steps to administering naloxone nasal spray:

  • Remove the naloxone from the package, hold the NARCAN nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
  • Tilt the person’s head back and provide support under the neck with your other hand.
  • Gently insert the tip of the nozzle into one nostril, until yourfingers on either side of the nozzle are against the bottom of the person’s nose.
  • Press the plunger firmly to give the dose of naloxone Nasal Spray.
  • After giving naloxone, continue giving rescue breaths, 1 breath every 5 seconds.
  • If the person is still unresponsive in 2 to 3 minutes, you can give a second dose of naloxone.
  • Continue breaths until emergency responders arrive.

Step 5. Wait for Emergency medical services.

In most cases, the person will resume normal breathing within 3-5 minutes after naloxone. Until normal breathing resumes, rescue breathing should continue. It is essential to stay with the person until emergency services arrive to monitor them.


Make sure the person:

  • Doesn't go into withdrawal
  • Doesn't take more opioids, which could send him or her back into overdose
  • Doesn't go back into overdose and need additional doses of naloxone
  • Doesn't experience rapid or irregular heartbeat, chest pain, seizures, sudden stopping of the heart, hallucinations or loss of consciousness, all of which require immediate medical attention

Naloxone will continue to work for 30 - 90 minutes, but after that time, overdose symptoms may return. Therefore, it is essential to get the person to an emergency department or other source of medical care as quickly as possible, even if he or she revives after the initial dose of naloxone and seems to feel better.



Do's and Don't in Responding to an Overdose


  • DO support the person’s breathing by administering oxygen or performing rescue breathing.
  • DO administer naloxone.
  • DO put the person in the “recovery position” on the side, if he or she is breathing independently.
  • DO stay with the person and keep him/ her warm.
  • DON'T slap or try to forcefully stimulate the person — it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.
  • DON'T put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock.
  • DON'T inject the person with any substance (salt water, milk, “speed,” heroin, etc.). The only safe and appropriate treatment is naloxone.
  • DON'T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.

Sources:

1. ADAPT Pharma, Inc. Narcan Product Website. https://www.narcan.com/ 2. SAMHSA Opioid Overdose TOOLKIT. https://store.samhsa.gov/shin/content/SMA13-4742/Overdose_Toolkit_2014_Jan.pdf

This page was last updated July 2018